Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 90, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2016, 6:25 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 6:25 PM MDT (00:25 UTC)
- Expired
- Jul 17, 2016, 7:30 PM MDT
- In force
- 65 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 156 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 2281 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
723
WUUS55 KCYS 180025
SVRCYS
WYC009-027-180130-
/O.NEW.KCYS.SV.W.0090.160718T0025Z-160718T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING...
NORTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...
* UNTIL 730 PM MDT
* AT 625 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DULL
CENTER... OR 40 MILES SOUTHEAST OF WRIGHT...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MULE CREEK JUNCTION AROUND 725 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4316 10406 4325 10504 4349 10504 4351 10442
4350 10406
TIME...MOT...LOC 0025Z 268DEG 28KT 4338 10487
HAIL...1.00IN
WIND...60MPH
$$
RUBIN3 follow-up statements
589
WWUS55 KCYS 180043
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
643 PM MDT SUN JUL 17 2016
WYC009-180053-
/O.CAN.KCYS.SV.W.0090.000000T0000Z-160718T0130Z/
CONVERSE WY-
643 PM MDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CONVERSE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4323 10484 4350 10484 4351 10442 4350 10406
4316 10406
TIME...MOT...LOC 0043Z 239DEG 27KT 4347 10472
$$
WYC027-180130-
/O.CON.KCYS.SV.W.0090.000000T0000Z-160718T0130Z/
NIOBRARA WY-
643 PM MDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHERN NIOBRARA COUNTY...
AT 643 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES EAST OF
DULL CENTER...OR 37 MILES SOUTHWEST OF DOWNTOWN NEWCASTLE...MOVING
NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN NIOBRARA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4323 10484 4350 10484 4351 10442 4350 10406
4316 10406
TIME...MOT...LOC 0043Z 239DEG 27KT 4347 10472
HAIL...1.00IN
WIND...60MPH
$$
RUBIN293
WWUS55 KCYS 180104
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT SUN JUL 17 2016
WYC027-180130-
/O.CON.KCYS.SV.W.0090.000000T0000Z-160718T0130Z/
NIOBRARA WY-
704 PM MDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTHEASTERN NIOBRARA COUNTY...
AT 704 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF MORRISEY...OR 33 MILES SOUTHWEST OF DOWNTOWN NEWCASTLE...MOVING
EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MULE CREEK JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4333 10463 4351 10463 4351 10442 4350 10406
4331 10406
TIME...MOT...LOC 0104Z 280DEG 20KT 4343 10453
HAIL...1.00IN
WIND...60MPH
$$
RUBIN635
WWUS55 KCYS 180127
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
727 PM MDT SUN JUL 17 2016
WYC027-180137-
/O.EXP.KCYS.SV.W.0090.000000T0000Z-160718T0130Z/
NIOBRARA WY-
727 PM MDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NIOBRARA COUNTY
WILL EXPIRE AT 730 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4333 10463 4351 10463 4351 10442 4350 10406
4331 10406
TIME...MOT...LOC 0127Z 268DEG 28KT 4343 10453
$$
RUBINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:22 PM MDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 17, 4:22 PM MDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 422 PM MDT SUN JUL 17 2016 .SHORT TERM...(This evening through Tuesday) Issued at 422 PM MDT Sun Jul 17 2016 So far, forecast is on track for the remainder of today. An isolated cell fired in eastern Albany County and is tracking east across Laramie County at this time. Read the previous forecast update for details. Tomorrow looks to stay active across the forecast area. A stronger vort max will move up from the southwest as the upper ridge amplifies tomorrow afternoon. A pretty good fetch of south- southeast winds will remain in place at the surface tonight through tomorrow across the plains. For tonight, should see stratus develop from south to north, with perhaps patchy fog along the Cheyenne Ridge and North Platte River Valley. Tomorrow, winds out west will veer to the west-southwest, pushing a dryline east out onto the WY plains in the late afternoon. Looks to be very strong convergence along this dryline with scattered t-storms developing across WY/NE plains as a result. Models are showing a rather unstable environment with 2000-3000 J/kg of CAPE across this area. 0-6 km bulk shear looks marginal, around 30 kts, but still sufficient for a few strong/severe storms to evolve when combined with high instability. The dryline looks to push east to our far eastern counties on Tuesday, so the threat for strong storms may be focused across this area, or perhaps even out of our forecast area. With the upper ridge building overhead, winds at the sfc do not look all that breezy so fire weather concerns may stay low. .LONG TERM...(Tuesday night through Sunday) Issued at 422 PM MDT Sun Jul 17 2016 Not a whole lot of change to the previous extended forecast for the afternoon product release. Upper high moves into the southern Plains with our area on the near-edge western periphery of the ridge with faster southwesterly flow just to our west. We do see a modest increase in moisture from the southwest through the next week...but it still appears the convection will be a bit greater in coverage in the Colorado mountains with scattered diurnally forced storms in the southern Wyoming mountains through late week with widely scattered (20 PoP) coverages out east onto the eastern Wyoming Plains into the western Nebraska Panhandle. With upper ridging still influencing our midlevels, the lower elevations to the east will see temps into the upper 90s by midweek with cooler 80s farther out west closer to the deep moisture and southwesterly flow aloft. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1118 AM MDT Sun Jul 17 2016 Higher resolution mesoscale models almost in lock-step agreement developing storms south of Chugwater, WY and tracking them southeast towards the Sidney area mid afternoon through sunset. Given that we see some buildups already going that area to around Scottsbluff, thinking with differential heating and with upslope component of the boundary layer wind the models probably have the right idea...so we have vicinity mention 21Z-03Z for Scottsbluff, Cheyenne and Alliance with a higher probability TEMPO mention of MVFR thunderstorms for Sidney 22Z-03Z. Also carrying a VCTS mention for Laramie this afternoon seeing that we are already seeing buildups over the Snowy Range and that should move out onto the Laramie Valley this afternoon as well. && .FIRE WEATHER... Issued at 422 PM MDT Sun Jul 17 2016 FIRE WEATHER CONCERNS SOMEWHAT EASED FOR MANY AREAS IN SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE FOR THE NEXT COUPLE DAYS. LOW LEVEL MOISTURE MOVING INTO THE AREA FROM THE SOUTHEAST AND UPPER LEVEL MONSOONAL MOISTURE FROM THE SOUTHWEST WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS THIS WEEK. THE ONLY AREA THAT COULD SEE CRITICAL AFTERNOON HUMIDITIES AND POSSIBLE CRITICAL WINDS WILL BE OUT IN CARBON COUNTY FOR THE REST OF TODAY AND AGAIN ON MONDAY AFTERNOON. FUELS ARE REPORTED NOT READY FOR MUCH OF CARBON COUNTY...SO FIRE WEATHER CONCERNS ARE LOW IN THE SHORT TERM. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RJM LONG TERM...JG AVIATION...JG FIRE WEATHER...JG
Hazardous weather outlook, Jul 17, 4:27 PM MDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 427 PM MDT SUN JUL 17 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-117>119- 182230- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 427 PM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING ACROSS THE PLAINS. A FEW STORMS MAY BECOME STRONG OR SEVERE AND CONTAIN BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS...AND LARGE HAIL. THE STRONGEST STORM WILL BE ALONG INTERSTATE 80 BETWEEN CHEYENNE AND KIMBALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED EARLY IN THE WEEK BEFORE COVERAGE BECOMES MORE ISOLATED BY WEDNESDAY AND THURSDAY. STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. WYZ104-105-109>116-182230- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE- 427 PM MDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS WILL CONTAIN GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MUCH OF THIS WEEK...MAINLY LATE IN THE AFTERNOON AND IN THE EVENING. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Jul 17, 4:35 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 5 SE BURNS 41.14N 104.29W
07/17/2016 M1.00 INCH LARAMIE WY TRAINED SPOTTER
ONGOING FOR OVER A MINUTE NOW.
&&
MAZURLocal storm report, Jul 17, 4:38 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL BURNS 41.19N 104.36W
07/17/2016 E2.00 INCH LARAMIE WY PUBLIC
&&
BCHAPMANLocal storm report, Jul 17, 4:40 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL 6 NE CARPENTER 41.09N 104.26W
07/17/2016 E2.75 INCH LARAMIE WY TRAINED SPOTTER
LARGEST WAS BASE BALL WITH MOSTLY GOLF BALL SIZED
&&
BCHAPMANSpecial weather statement, Jul 17, 5:23 PM MDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
523 PM MDT SUN JUL 17 2016
WYZ101-102-180015-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
523 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 615 PM MDT...
AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF DULL CENTER...OR 27 MILES SOUTHEAST OF WRIGHT...MOVING
EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
DULL CENTER AROUND 555 PM MDT.
LAT...LON 4326 10485 4330 10531 4348 10536 4350 10519
4350 10486
TIME...MOT...LOC 2323Z 261DEG 22KT 4340 10521
RUBINSpecial weather statement, Jul 17, 5:40 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 540 PM MDT SUN JUL 17 2016 WYZ101-180030- CONVERSE COUNTY LOWER ELEVATIONS WY- 540 PM MDT SUN JUL 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE COUNTY UNTIL 630 PM MDT... AT 540 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF BILL...OR 33 MILES NORTH OF DOUGLAS...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... BILL AROUND 605 PM MDT. LAT...LON 4319 10559 4328 10562 4338 10508 4314 10502 TIME...MOT...LOC 2340Z 261DEG 28KT 4323 10551 RUBIN
Special weather statement, Jul 17, 6:18 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT SUN JUL 17 2016
WYZ101-102-180115-
NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY-
618 PM MDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 715 PM MDT...
AT 618 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER DULL CENTER...OR 37 MILES SOUTHEAST OF WRIGHT...MOVING EAST AT
30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CONVERSE AND NORTHWESTERN NIOBRARA COUNTIES.
LAT...LON 4323 10429 4327 10511 4349 10512 4350 10490
4350 10431
TIME...MOT...LOC 0018Z 268DEG 28KT 4339 10493
RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:18 PM MDT | Special Weather Statement | CYS | Niobrara | 57 min |
| Jul 17, 7:44 PM MDT | Special Weather Statement | CYS | Niobrara | 46 min |
| Jul 17, 10:22 PM MDT | Special Weather Statement | CYS | Laramie | 38 min |
| Jul 18, 1:29 PM MDT | Special Weather Statement | CYS | Goshen | 46 min |
| Jul 18, 2:49 PM MDT | Special Weather Statement | CYS | Goshen | 41 min |
| Jul 18, 3:07 PM MDT | Special Weather Statement | CYS | Niobrara | 38 min |
| Jul 18, 3:43 PM MDT | Special Weather Statement | CYS | Niobrara | 32 min |
| Jul 18, 3:53 PM MDT | Special Weather Statement | CYS | Niobrara | 67 min |
| Jul 18, 3:58 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 43 min |
| Jul 18, 5:48 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.